Agnieszka Furmańczyk, Ewa Komuda-Leszek, Magdalena Durlik
Ann Transplant 2009; 14(4): 47-51
Background: A case of calcineurin inhibitor (CNI) - induced haemolytic uremic syndrome (HUS) after liver transplantation leading to irreversible renal failure is described.
Case Report: We present case history of 25-years old male after liver transplantation due to cryptogenic cirrhosis with prolonged worsening graft function, who developed HUS. Unsatisfactory graft function was the reason of performing numerous graft biopsies. Features of acute and chronic rejection (CR) of liver were histopathologically confirmed. Vanishing bile duct syndrome as manifestation of CR was stated and immunosuppressive regimen was intensified (tacrolimus placed cyclosporin). High blood levels of tacrolimus were maintained (~20-22 ng/ml) on dose 3 mg twice a day. No clinical effect was observed. Renal failure was improving (serum creatinine was 3.3 mg/dl and eGFR was 24 ml/min/1.73 m[sup]2[/sup]). After four months of maintaining high dose of tacrolimus patient was referred to our center in order to estimate indications for liver retransplantation. On admission severe haemolytic anaemia, thrombocytopenia and acute renal failure were detected. Atypical HUS probably related to CNI was diagnosed. Tacrolimus administration was discontinued. Blood and plasma transfusion as well as plasmapheresis were implemented. Haemolysis was limited, but renal function was not improved. Renal biopsy revealed features of irreversible nephropathy in course of thrombotic micrangiopathy. Despite previously maitaining high dose of CNI, there were no signs of CNI nephrotoxicity. Patient required haemodialysis. Due to necessity of haemodialysis and worsening function of liver, patient was accepted to liver and kidney transplantation.
Conclusions: High CNI blood concentration in patient after liver transplantation can be atypical cause of HUS and leads to irreversible renal failure.
Keywords: thrombotic microangiopathy, Liver Transplantation